Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 264, NWS North Platte, NE

June 28, 2005Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 28, 2005, 6:14 PM MDT for Cherry County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2005, 6:14 PM MDT (00:14 UTC)
Expired
Jun 28, 2005, 7:15 PM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 130 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3612 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 290015
SVRLBF
NEC031-290115-
/O.NEW.KLBF.SV.W.0264.050629T0014Z-050629T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 PM MDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 715 PM MDT

* AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES WEST OF MERRIMAN...OR ABOUT 14 MILES NORTHEAST OF GORDON...
  AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRIMAN BY 655 PM MDT
  8 MILES WEST OF ELI BY 715 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4298 10208 4235 10202 4251 10120 4298 10128

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 290044
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
741 PM CDT TUE JUN 28 2005

NEC031-290115-
/O.CON.KLBF.SV.W.0264.000000T0000Z-050629T0115Z/
CHERRY NE-
641 PM MDT TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MDT FOR
NORTHWESTERN CHERRY COUNTY...

AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 31 MILES SOUTH OF MERRIMAN...OR ABOUT 29 MILES SOUTHEAST OF
GORDON...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 61 NEAR THE SNAKE RIVER AT 700 PM MDT
 
IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING
FOR NORTHWESTERN NEBRASKA.

LAT...LON 4298 10208 4235 10202 4251 10120 4298 10128

$$

KAR
000 
WWUS53 KLBF 290114
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
812 PM CDT TUE JUN 28 2005

NEC031-290122-
/O.EXP.KLBF.SV.W.0264.000000T0000Z-050629T0115Z/
CHERRY NE-
712 PM MDT TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY
EXPIRES AT 715 PM MDT...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING FOR NORTHWESTERN CHERRY 
COUNTY HAD WEAKEN BELOW SEVERE LEVELS.  HOWEVER...A THUNDERSTORM 22 
MILES SOUTHEAST OF MERRIMAN WILL CONTINUE TO MOVE EAST AT 15 MPH ANY 
WILL CONTAIN BRIEF HEAVY RAIN...PEA SIZE HAIL AND GUSTY WINDS. 

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING
FOR NORTHWESTERN NEBRASKA.

LAT...LON 4298 10208 4235 10202 4251 10120 4298 10128

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:27 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 28, 2:27 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT TUE JUN 28 2005

...FORECAST ISSUES INVOLVE TSRA CHCS TONIGHT...THEN COOL DOWN WED
NITE AND THURSDAY...

.DISCUSSION...
ONE SFC LOW LOCATED OVER NW KS ATTM WITH A DRYLINE SURGE ACROSS EC
CO AND WRN KS ON THE BOTTOM SIDE. OVERALL AREA OF CONVERGENCE ACROSS
NW NEB INTO SWRN SD AS WELL. CONVECTION FIRING ACROSS THE FRONT RANGE
OF WY/CO IN ADVANCE OF A STRONG SHORT WAVE TROUGH MOVING OUT OF THE
SW. 18Z SOUNDINGS FROM UNR/LBF INDICATE THE PRESENCE OF A STRONG
SUBIDENCE INVERSION JUST ABOVE 800MB. THINKING IS THAT BEST CHANCE
TO INCREASE LL CONVERGENCE AND PRODUCE THE LIFT NEEDED TO BREAK THE
CAP WILL BE ACROSS THE WRN AND NRN MOST ZONES WHERE MID LEVEL WINDS
SPEEDS APPEAR THE GREATEST AS EVIDENCED BY THE 40KTS AT 500MB AT
MED. BOW AND 30 KTS AT MERRIMAN...VS. 15KTS AT MCCOOK. THIS WILL OF
COURSE ALSO GIVE THE BETTER CHANCE FOR AN ORGANIZED CLUSTER/MCS WITH
THE BETTER SHEAR. SPC MDT RISK LOOKS GOOD IN THAT RESPECT. FURTHER
S...HAVE INCLUDED ISOLATED POPS FOR ELEVATED POTENTIAL LATE TONIGHT
WITH INCREASING LLJ.

MCS THAT SHOULD DEVELOP THIS EVENING SHOULD BE FEED OVERNIGHT BY 40-
50KT LLJ WHICH SHOULD TAKE IT INTO ERN NEBR BY SUNRISE AS PER THE
NEWEST ETA. 18Z RUN IS A LITTLE SLOWER THIS TIME WITH PROGRESSION OF
FRONT TO MOVE THRU DURING THE DAY TOMORROW. STILL...ITS PRETTY QUICK
TO DO SO AS IS THE GFS. WITH SUBSIDENCE BEHIND STRONG WAVE...FRONTAL
POSITION TO THE S AND ALL THIS HAPPENING PRIOR TO MAX HEATING
SHOULD PRECLUDE MUCH CHANCE FOR TSRA SO HAVE TRENDED TWD LOWER POPS
FOR THE DAY. RETURN FLOW STARTS LATE IN THE DAY THU SO UPSLOPPE
FLOW COULD (AS PER 2ND DAY POST-FRONTAL MODEL) DEVELOP CONVECTION
IN THE HIGHER TERRAIN W OF THE CWA THEN MOVE IN OVERNIGHT...AND
HAVE TRENDED THE FCST THAT WAY WHICH IS HINTED AT BY THE ETA WHICH
IS USUALLY BETTER AT PIXKING OUT UPSLOPE FLOW.

BEYOND THIS...MODELS EERILY IN GOOD AGREEMENT IN THE MID-LONG RANGE.
THE HARDEST PART ABOUT THAT IS THAT IN A NEARLY ZONAL FLOW IN THE
SPRING AND SUMMER...ISSUES BECOME TIMING OF SUBTLE WAVES WHICH
DEVELOP CONVECTION ON OUTFLOW FROM PREIVOUS NIGHTS CONVECTION. SO
TIMING AND PLACEMENT WILL BE DIFFICULT. BELIEVE BEST CHANCE RESIDE
ON SAT NIGHT INTO SUNDAY MORNING WITH ONE OF THE STRONGER WAVES
INDICATED. SOME SUBTLE DIFFERENCES IN TIMING AS EXPECTED IN THE
MODELS AND IN ENSEMBLES SO HAVE ONLY INCLUDED SLT CHCS FOR NOW.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JWS
Hazardous weather outlook, Jun 28, 2:57 PM MDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT TUE JUN 28 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-291100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
357 PM CDT TUE JUN 28 2005

...TORNADO WATCH FOR NORTHWEST AND NORTH CENTRAL PORTIONS OF THE
OUTLOOK AREA UNTIL 1100 PM CDT (1000 PM MDT)...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORM DEVELOPMENT MUCH OF THE
OUTLOOK AREA...ESPECIALLY ACROSS NORTHERN PORTIONS THROUGH THE
EVENING AND EARLY MORNING HOURS. THE RISK AREA WILL BE MAINLY ALONG
AND NORTH OF INTERSTATE 80...WITH THE BEST CHANCES ALONG AND NORTH OF
HIGHWAY 2. VERY UNSTABLE CONDITIONS AND FAVORABLE LOW LEVEL WIND WILL
MAKE CONDITIONS FAVORABLE FOR STORM ROTATION TO DEVELOP. THE PRIMARY
RISK IS FOR LARGE HAIL AND DAMAGING WIND...HOWEVER TORNADOES ARE
POSSIBLE IN THE NORTHERN MOST PARTS OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH INDEPENDENCE DAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH CENTRAL
NEBRASKA ALONG AND EAST OF U.S. HIGHWAY 281. A FRONT IS EXPECTED TO
GO THROUGH CENTRAL AND WESTERN NEBRASKA BY LATE WEDNESDAY AFTERNOON.
THE TIMING OF THE SYSTEM WILL FAVOR SEVERE THUNDERSTORMS ONLY IN PART
OF NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN NORTH CENTRAL NEBRASKA THIS
AFTERNOON AND TONIGHT. THEY MAY ALSO BE NEEDED IN NORTHWEST NEBRASKA.

SPRINGER/13

In the hours before

Special weather statement, Jun 28, 2:46 PM MDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT TUE JUN 28 2005

NEZ004-005-023-024-094-290400-
EASTERN CHERRY NE-GRANT NE-HOOKER NE-SHERIDAN NE-WESTERN CHERRY NE-
INCLUDING THE CITIES OF...GORDON...HAY SPRINGS...MULLEN...
RUSHVILLE AND VALENTINE
346 PM CDT TUE JUN 28 2005

...TORNADO WATCH NUMBER 547 IS IN EFFECT UNTIL 11 PM CDT (10 PM
MDT)...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH...NUMBER
547...FOR PORTIONS OF NORTHWEST AND NORTH CENTRAL NEBRASKA.

COUNTIES INCLUDED IN THE WATCH INCLUDE...SHERIDAN...CHERRY...GRANT
AND HOOKER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:36 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan54 min
Jun 29, 12:54 AM MDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson51 min
Jun 29, 3:50 PM MDTSevere Thunderstorm WarningLBFArthur25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.